Hail, York
- When
- May 29, 3:41 AM EST to 3:46 AM EST
- Where
- York County, 0.69 mi N of Buxton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.640, -70.520
A severe thunderstorm produced 1 inch hail in Buxton.
A stalled front across the forecast area was the focus of severe thunderstorms during the early morning hours. Strong CAPE and low freezing levels contributed to the large hail reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A stalled front across the forecast area was the focus of severe thunderstorms during the early morning hours. Strong CAPE and low freezing levels contributed to the large hail reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 29, 2:45 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 345 AM EDT TUE MAY 29 2012 .SYNOPSIS... WARM FRONT WILL REMAIN DRAPED ACROSS SOUTHERN NEW ENGLAND TODAY AS A COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL SLOWLY CROSS THE REGION LATE TONIGHT AND WEDNESDAY. A SECONDARY COLD FRONT WILL DROP SOUTH THROUGH THE REGION ON THURSDAY FOLLOWED BY HIGH PRESSURE THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL SHIFT OFFSHORE FRIDAY NIGHT AS LOW PRESSURE APPROACHES FROM THE WEST. LOW PRESSURE LIFTING NORTHEAST OUT OF THE GREAT LAKES WILL DRIVE A COLD FRONT TOWARD NEW ENGLAND ON SATURDAY. THE FRONT WILL CROSS THE AREA ON SUNDAY. A WEAK AREA OF HIGH PRESSURE WILL BUILD IN FROM THE WEST ON MONDAY. && .NEAR TERM /THROUGH TODAY/... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH SOME LLJ CONVERGENCE AND WEAK WAA WILL LIKELY CONTINUE ACROSS THE REGION THROUGH ABOUT 14-15Z BEFORE WE GET A BREAK IN THE ACTION. SOME OF THIS ACTIVITY MAY BE LOCALLY STRONG TO SEVERE WITH LOCALIZED FLOODING POSSIBLE. SHORT WAVE TROUGH APPROACHES FROM THE WEST THIS AFTERNOON AND HEIGHTS BEGIN TO FALL. THUNDESTORMS WILL REDEVELOP ACROSS NEW YORK...VERMONT AND NEW HAMPSHIRE BY MID AFTERNOON AS FORCING FOR ASCENT INCREASES. SOME OF THESE STORMS WILL LIKELY BE SEVERE AS WELL AND ENHANCED WORDING HAS BEEN INCLUDED IN THE FORECAST MAINLY FOR NEW HAMPSHIRE. THE EASTWARD EXTENT OF SEVERE THUNDERSTORMS IS UNCERTAIN AT THIS TIME DUE TO LOW LEVEL STABILITY IN MAINE AS THE WARM FRONT REMAINS TO THE WEST. HOWEVER...GIVEN STRONG DEEP LAYER SHEAR AND STEEP MID LEVEL LAPSE RATES...LARGE HAIL WOULD BE POSSIBLE IN ANY STRONGER STORMS THAT APPROACH THE COAST. PWATS REMAIN HIGH...SO TRAINING STORMS WOULD PRESENT A FLASH FLOOD THREAT...ESPECIALLY IN AREAS THAT SAW HEAVY RAIN THIS MORNING. && .SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/... SEVERE WEATHER WILL REMAIN POSSIBLE INTO THE EVENING HOURS...ESPECIALLY IN NEW HAMPSHIRE. HOWEVER...SHOWERS AND THUNDERSTORMS MAY PERSIST FOR MUCH OF THE NIGHT GIVEN INCREASED FORCING APPROACHING FROM THE WEST. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... COLD FRONTAL TROUGH WILL GRADUALLY CROSS THE REGION ON WEDNESDAY. MUCH OF THE ORGANIZED CONVECTIVE ACTIVITY AHEAD OF THE FRONT WILL BE OFFSHORE BY WEDNESDAY MORNING...BUT LINGERING INSTABILITY ACROSS SOUTHERN ZONES MAY BE ENOUGH TO POP OFF AN AFTERNOON SHOWER OR THUNDERSTORM IN SOUTHERN ZONES. SHOULD SEE A FAIR AMOUNT OF SUN BY LATE MORNING/EARLY AFTERNOON WITH HIGHS REACHING MID 70S TO MID 80S ACROSS THE REGION. SHORTWAVE APPROACHING FROM THE NORTHWEST WEDNESDAY NIGHT WILL DRIVE A SECONDARY COLD FRONT TOWARD THE REGION. WILL SEE INCREASING CLOUDS IN NORTHERN ZONES TOWARD DAYBREAK BUT APPEARS ANY ASSOCIATED SHOWER ACTIVITY WILL HOLD OFF UNTIL DURING THE DAY THURSDAY. COLD FRONT WILL PUSH SOUTH THROUGH THE REGION ON THURSDAY WITH LITTLE MORE THAN VARIABLE CLOUDS AND INCREASING NORTHWEST WINDS IN THE AFTERNOON IN MOST LOCATIONS. BEST CHANCE OF SHOWERS WILL BE IN NORTHERN AND CENTRAL PORTIONS OF MAINE ALONG WITH NORTHERN NEW HAMPSHIRE IN THE AFTERNOON. LOOKING FOR HIGHS FROM THE 60S NORTH TO THE LOWER TO MID 70S SOUTH. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT THURSDAY NIGHT AND FRIDAY. THIS WILL WILL PROVIDE A MOSTLY SUNNY AND MILD FRIDAY ACROSS THE REGION. CLOSED LOW STILL SET TO DAMPEN THE WEEKEND WEATHER...HOWEVER SOME TIMING DIFFS SHOWING UP AND WOULD EXPECT THIS TO CONTINUE AS THE MODELS CONTINUE TO ZERO IN ON THE EVOLUTION OF THIS SYSTEM. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... SHORT TERM...MVFR OR LOWER CONDITIONS FROM TIME TO TIME TODAY AND TONIGHT IN NUMEROUS SHOWERS AND THUNDERSTORMS. LARGE HAIL POSSIBLE IN THE STRONGEST STORMS. LONG TERM...VFR WEDNESDAY THROUGH SATURDAY. && .MARINE... SHORT TERM...SUB-SCA CONDITIONS ARE LIKELY TODAY AND TONIGHT...HOWEVER...SHOWERS AND THUNDERSTORMS WILL REDUCE VSBYS AND BE THE CAUSE FOR LOCALLY ROUGH CONDITIONS. LONG TERM...SCA LEVEL WINDS POSSIBLE LATE SATURDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...MLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 338 PM EDT MON MAY 28 2012 MEZ007-012-018-023-NHZ001-002-004-006-009-010-013-014-291945- NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-COASTAL YORK- NORTHERN COOS-SOUTHERN COOS-NORTHERN CARROLL-SOUTHERN CARROLL- BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 338 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY OF ISOLATED STRONG THUNDERSTORMS OVERNIGHT TONIGHT CONTAINING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TUESDAY AFTERNOON ACROSS THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH LOCALIZED FLASH FLOODING COULD OCCUR AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ008-009-013-014-019>022-024>028-291945- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO- 338 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY OF ISOLATED STRONG THUNDERSTORMS OVERNIGHT TONIGHT CONTAINING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-291945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 338 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS CONTAINING FREQUENT LIGHTNING ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NHZ003-005-007-008-291945- NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-MERRIMACK- 338 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS EVENING ACROSS THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH LOCALIZED FLASH FLOODING COULD OCCUR AS WELL. TONIGHT ISOLATED STRONG THUNDERSTORMS CONTAINING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TUESDAY AFTERNOON ACROSS THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THE PROBABILITY OF A BRIEF TORNADO IS NON-ZERO. LOCALIZED FLASH FLOODING COULD OCCUR AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
236 AM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL GROTON 43.70N 71.84W
05/29/2012 M1.00 INCH GRAFTON NH STATE POLICE
&&
EVENT NUMBER GYX1200018
MLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 318 AM EDT TUE MAY 29 2012 MEZ012-NHZ003-004-006-290800- NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN OXFORD- 318 AM EDT TUE MAY 29 2012 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY AND GRAFTON COUNTY THROUGH 400 AM EDT... AT 319 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF WOODSTOCK...OR ABOUT 4 MILES SOUTHEAST OF LINCOLN...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NORTH WOODSTOCK...WOODSTOCK...LINCOLN...WATERVILLE VALLEY...LIVERMORE... BARTLETT...INTERVALE...ECHO LAKE STATE PARK...NORTH CONWAY AND MADISON THROUGH 400 AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4408 7087 4383 7102 4392 7173 4409 7169 MLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 327 AM EDT TUE MAY 29 2012 NHZ002>004-290815- NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS- 327 AM EDT TUE MAY 29 2012 ...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY...CARROLL COUNTY AND GRAFTON COUNTY THROUGH 415 AM EDT... AT 328 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF BENTON...OR ABOUT 5 MILES SOUTHEAST OF WOODSVILLE...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LANDAFF CENTER... BENTON...BATH...LOST RIVER...EASTON...NORTH WOODSTOCK...LINCOLN... FRANCONIA NOTCH STATE PARK...LIVERMORE AND CRAWFORD NOTCH STATE PARK THROUGH 415 AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4424 7120 4397 7122 4401 7200 4419 7202 MLE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
345 AM EDT TUE MAY 29 2012
MEZ012-018>020-NHZ002>004-006-290845-
ANDROSCOGGIN-INTERIOR CUMBERLAND-INTERIOR YORK-NORTHERN
CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN COOS-SOUTHERN
OXFORD-
345 AM EDT TUE MAY 29 2012
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY...COOS COUNTY...CARROLL COUNTY...GRAFTON COUNTY...YORK COUNTY
AND CUMBERLAND COUNTY THROUGH 445 AM EDT...
AT 346 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM CRAWFORD
NOTCH TO EFFINGHAM...OR ALONG A LINE EXTENDING FROM 14 MILES
NORTHEAST OF LINCOLN TO 7 MILES NORTHEAST OF OSSIPEE...MOVING
NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND WHITE LAKE STATE PARK...WEST OSSIPEE...TAMWORTH...
MADISON...FREEDOM...EFFINGHAM...CRAWFORD NOTCH...PARSONSFIELD...
CONWAY AND CRAWFORD NOTCH STATE PARK THROUGH 445 AM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4450 7082 4450 7081 4451 7079 4387 7029
4364 7106 4417 7160
MLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
412 AM EDT TUE MAY 29 2012
MEZ012-018>020-023-024-NHZ006-290900-
ANDROSCOGGIN-COASTAL CUMBERLAND-COASTAL YORK-INTERIOR
CUMBERLAND-INTERIOR YORK-SOUTHERN CARROLL-SOUTHERN OXFORD-
412 AM EDT TUE MAY 29 2012
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY...CARROLL COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH
500 AM EDT...
AT 412 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF KEZAR FALLS...OR
ABOUT 14 MILES SOUTHEAST OF FRYEBURG...MOVING EAST AT 45 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST NEWFIELD...
PORTER...PARSONSFIELD...KEZAR FALLS...BROWNFIELD...EFFINGHAM...
NEWFIELD...LIMERICK...HIRAM AND DENMARK THROUGH 500 AM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4367 7107 4398 7099 4394 7009 4371 7015
4372 7017 4370 7022 4369 7021 4370 7020
4370 7017 4354 7021 4353 7025 4355 7029
4352 7031
MLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 435 AM EDT TUE MAY 29 2012 MEZ012-NHZ002>004-290915- NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD- 435 AM EDT TUE MAY 29 2012 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY... CARROLL COUNTY AND GRAFTON COUNTY THROUGH 515 AM EDT... AT 436 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES EAST OF WHITEFIELD...OR ABOUT 8 MILES SOUTH OF LANCASTER...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TWIN MOUNTAIN... WHITEFIELD...LANCASTER...JEFFERSON...CARROLL...MOOSE BROOK STATE PARK...RANDOLPH...PINKHAM NOTCH...MOUNT WASHINGTON AND SHELBURNE THROUGH 515 AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4439 7081 4410 7097 4429 7164 4450 7158 MLE
The Portland,ME radar (KGYX), 35 km away, was scanning. The volume nearest the first event began at 08:40 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail in Buxton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386218.